Illinois, 2007

Strong Wind in Illinois, April 4, 2007

April 4, 2007 · NWS LOT · 1 event in 1 county or zone

Winds gusted between 40 and 45 mph across northern Illinois during the morning of April 4th.

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Winds gusted between 40 and 45 mph across northern Illinois during the morning of April 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 4, 12:10 AM CST, 20 minutes earlier.

Area forecast discussion, Apr 4, 12:10 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
110 AM CDT WED APR 4 2007

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...
245 PM CDT

MAIN FORECAST CONCERN WILL BE ON FRONTAL PASSAGE THIS EVENING AND
SHOWER/THUNDERSTORM POTENTIAL LATE THIS AFTERNOON/EARLY THIS
EVENING. SURFACE COLD FRONT AFTER 19Z EXTENDS FROM NORTH CENTRAL
ILLINOIS THROUGH WEST CENTRAL ILLINOIS AND INTO SOUTHEAST MISSOURI.
PRIMARY INSTABILITY AXIS OF MUCAPE FROM 1000-2000 J/KG EXTENDS FROM
SOUTHERN ILLINOIS THROUGH EXTREME SOUTHEASTERN PORTIONS OF THE
FORECAST AREA. ALTHOUGH DECENT LOW LEVEL MOISTURE ADVECTION HAS BEEN
OCCURRING THROUGH THE DAY...ABUNDANT CLOUD COVER FROM MORNING
CONVECTION AND ONGOING THUNDERSTORMS TO THE SOUTH HAVE LIMITED
POTENTIAL FOR DEEP MOIST CONVECTION ACROSS THE LOT CWA THIS
AFTERNOON. WILL CONTINUE TO CARRY SCT TSRA MENTION SOUTH OF I-80
THIS EVENING AS SHORT WAVE ACROSS WESTERN MISSOURI RACES ACROSS
CENTRAL/SOUTHERN ILLINOIS. SEVERE THREAT APPEARS TO BE VERY LIMITED
FOR THE REMAINDER OF THE AFTERNOON...AND CONFINED TO FAR SOUTHEAST
PORTIONS OF THE FORECAST AREA THROUGH ABOUT 00Z.

OF PERHAPS MORE CONCERN WILL BE WIND POTENTIAL TONIGHT INTO
WEDNESDAY. STRONGEST PRESSURE RISES BEHIND THE SURFACE FRONT ARE
TRACKING INTO EASTERN KANSAS/MISSOURI AT THIS TIME...BUT FURTHER
NORTH ACROSS IOWA/SOUTHERN MINNESOTA SFC WINDS OF 25G35KT ARE FAIRLY
WIDESPREAD. SFC LOW ACROSS NORTHERN ILLINOIS WILL CONTINUE TO DEEPEN
TONIGHT...DRAWING COLDER AIR FROM THE NORTHERN PLAINS SOUTHEASTWARD.
EXPECTING WINDS TO BRUSH UP AGAINST ADVISORY CRITERIA THIS EVENING
BEHIND THE FRONT. SPEEDS MAY THEN SUBSIDE VERY LATE TONIGHT BUT DEEP
MIXED LAYER TOMORROW WITH STRONG CAA SHOULD ALLOW WINDS TO APPROACH
ADVISORY CRITERIA AGAIN DURING THE DAY TOMORROW. WILL ISSUE A WIND
ADVISORY FOR TONIGHT MAINLY FOR AREAS ALONG AND NORTH OF I-80. MAY
NEED TO EXTEND THIS ADVISORY FURTHER SOUTH...BUT WITH STRONGEST LOW
LEVEL HEIGHT GRADIENT/DEEPEST MIXED LAYER ACROSS NORTHERN AREAS FEEL
THAT BEST CHANCE OF MEETING WIND ADV CRITERIA WILL BE ACROSS
NORTHERN HALF OF THE CWA. DID MAINTAIN MENTION OF FLURRIES OVERNIGHT
WITH STRONG COLD ADVECTION RINGING OUT ANY LINGERING LOW LEVEL
MOISTURE.

DID TWEAK TEMPS DOWN JUST A SHADE FOR TOMORROW WITH FORECAST
SOUNDINGS INDICATING MIXED LAYER DEPTHS UP TO ABOUT 850 HPA. NAM 850
HPA TEMPS TOMORROW AFTERNOON RANGE FROM -11 DEG CELS NORTH TO -9 DEG
CELS SOUTH. GIVEN THESE LOW LEVEL TEMPS...HIGHS FROM MID TO UPPER
30S SEEM REASONABLE. LITTLE CHANGE MADE TO THE REMAINDER OF THE
FORECAST WITH EXTENDED PERIOD OF MUCH BELOW NORMAL TEMPERATURES AS
POLAR LOW DROPS SOUTHWARD AND GETS INGESTED INTO THE EASTERN CONUS
UPPER LOW TOWARD THE END OF THE WEEK. ANY LAKE EFFECT SNOW SHOWERS
SHOULD AFFECT MAINLY PORTER COUNTY IN NWRN INDIANA GIVEN NWRLY FLOW
TRAJECTORIES...BUT NOT EXPECTING ANY SIGNIFICANT ACCUMULATIONS.

SOME MODERATION IN TEMPS EXPECTED BY EARLY NEXT WEEK AS UPPER FLOW
BEGINS TO FLATTEN. HOWEVER THIS SHOULD RESULT IN ANOTHER ACTIVE
SHORT WAVE PATTERN WITH RETURN WAA/ISENTROPIC LIFT. DID INTRODUCE
CHANCE POPS FOR RAIN SHOWERS TOWARD THE END OF THE PERIOD TO ACCOUNT
FOR THIS.

MARSILI

&&

.AVIATION...

110 AM CDT

THE SURFACE ANALYSIS SHOWSCOLD AIR MOVING INTO NORTHERN ILLINOIS.
THIS COLD AIR WILL MAINTAIN THE LARGE PRESSURE GRADIENT BETWEEN THE
HIGH IN MANITOBA AND THE LOW IN MICHIGAN. WE DO NOT EXPECT THE
BLUSTERY WIND WITH GUSTS FOR THE NEXT 18 HOURS. THE ACARS SOUNDING
AT RFD SHOWS A NEARLY DRY ADIABATIC LAPSE RATE UP TO 873 MB AT 555
UTC. THIS MIXED LAYER IS FORECAST TO BE AROUND THROUGH THE MORNING
AND DAYTIME WEDNESDAY. THIS WILL KEEP CONDITIONS WINDY AND GUSTY.
THE SURFACE MAP SHOWS MVFR CEILINGS IN IOWA AND WISCONSIN. FORECAST
SOUNDINGS SHOW A MOIST LAYER AROUND 3000 FT MSL. THIS LAYER IS SEEN
FORECAST TO BE IN THE AREA THROUGH MOST OF THE DAY. USED A LOCALLY
RUN WRF ARW MODEL.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...WIND ADVISORY 00Z TONIGHT THROUGH 23Z WEDNESDAY.
.IN...WIND ADVISORY 00Z TONIGHT THROUGH 23Z WEDNESDAY.
.LM...GALE WARNING IN EFFECT LATE TONIGHT THROUGH THURSDAY
      AFTERNOON FOR NEARSHORE AND OPEN WATERS.

&&
Hazardous weather outlook, Apr 3, 3:30 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT TUE APR 3 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-040930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT TUE APR 3 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE EARLY THIS EVENING SOUTH OF A
LINE FROM PONTIAC TO KANKAKEE TO VALPARAISO BUT SEVERE WEATHER IS
NOT EXPECTED.

A WIND ADVISORY IS IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON MAINLY FOR AREAS NORTH OF INTERSTATE 80. WEST WINDS WILL
INCREASE TO 25 TO 35 MPH BEHIND A COLD FRONT THIS EVENING WITH GUSTS
TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

WEST WINDS OF 20 TO 35 MPH WILL CONTINUE THROUGH WEDNESDAY
AFTERNOON...WITH GUSTS TO 40 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-040930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT TUE APR 3 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A GALE WARNING IS IN EFFECT FROM LATE THIS EVENING THROUGH THURSDAY
AFTERNOON FOR THE NEARSHORE AND OPEN WATERS. WEST TO NORTHWEST WINDS
BEHIND A COLD FRONT WILL INCREASE TO 30 KNOTS THIS EVENING...AND
INCREASE TO GALES TO 40 KNOTS OVERNIGHT.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A GALE WARNING WILL REMAIN IN EFFECT THROUGH THURSDAY AFTERNOON FOR
THE NEARSHORE AND OPEN WATERS.

SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST UNTIL AT LEAST FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

MARSILI

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Cook

When
April 4, 12:30 AM CST to 8:00 AM CST
Where
Cook forecast zone
Measured
39 kt (45 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper

A wind barrier at Cellular Field at 35th and Shields in Chicago was blown loose. Debris was blown from a construction site at Dearborn and Hubbard. The debris struck and injured a pedestrian.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26657.